Indiana, 2020

Damaging Wind in Indiana, July 12, 2020

July 12, 2020 · NWS IND · 1 event in 1 county or zone

During the late evening hours, an isolated thunderstorm in Madison county briefly had a funnel cloud before an area of winds that were later estimated to be around 80 mph caused a trailer's awning to be blown off and into a nearby tree. Additional tree occurred nearby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the late evening hours, an isolated thunderstorm in Madison county briefly had a funnel cloud before an area of winds that were later estimated to be around 80 mph caused a trailer's awning to be blown off and into a nearby tree. Additional tree occurred nearby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 12, 6:44 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 12, 6:44 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
744 PM EDT Sun Jul 12 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 132 PM EDT Sun Jul 12 2020

A quick moving upper level weather disturbance will exit central
Indiana this evening...allowing an high pressure to build across
the area for the first part of the work week. This will result in
dry and slightly cooler weather to start the work week.

A warm front is expected to push through the area on
Wednesday...allowing the arrival of warm and humid air to Central
Indiana for the rest of the work week. This will bring back
chances for showers and storms along with hot and humid weather
after Wednesday.

&&

.NEAR TERM /Tonight/...

Issued at 132 PM EDT Sun Jul 12 2020

Surface analysis early this afternoon shows low pressure in place
over western KY. Broad cyclonic flow was in place across Central
Indiana as stronger and deep low pressure was found over Quebec.
Water Vapor shows an short wave over NE Indiana...pushing east
within the flow aloft aloft. Radar shows some TSRA development
ahead of the short wave axis...stretching from MIE to near
Vincennes. Dew Points remained in the mid 60s.

Forecast soundings reveal a favorable column for diurnal
convection late this afternoon across Central Indiana...however
subsidence will be in play in the wake of the upper trough axis.
Thus will continue to focus some afternoon and early evening pops
across the south and east parts of the forecast area as the shoer
wave exits the area.

Model suggest that by 00Z the short wave axis will be over
Ohio...and subsidence will be in place across Central Indiana.
Forecast soundings show good mid level drying across the area.
This is mainly in response to the ridging building aloft over the
northern plains states...placing the upper midwest and Indiana
within a favorable subsidence area. Thus will trend skies to clear
and pops toward dry. Will not stray far from the NBM on Temps.

&&

.SHORT TERM /Monday through Wednesday/...

Issued at 132 PM EDT Sun Jul 12 2020

Dry and cooler weather will be expected on Monday and Tuesday as
the previously mentioned ridge axis is poised to make slowly
progress through the area by Tuesday. This keeps subsidence in
place for Monday and Tuesday along with a dry column. Forecast
soundings suggest a mid level cap on Monday and Tuesday...which
should allow for some sct...flat topped Cu through each day.
Meanwhile strong high pressure will be moving through the Great
Lakes at the Surface. Thus will trend to Mostly Sunday days and
Mostly clear nights through Tuesday Night. Will not stray too far
from the NBM on temps.

On Wednesday...stronger warm air advection begins as the ridge
axis aloft finally moves east of Indiana. This will mark the start
of warm air advection amid SW winds aloft. Models suggest strong
warm air advection arriving as 850mb temps rise to 18C on
Wednesday afternoon. Furthermore a frontal boundary looks to get
set up from the Great Lakes to the southern plans...providing an
axis for convergence and storm development. Forecast soundings on
Wednesday for now show attainable convective temps and some CAPE
around 1500 J/KG...which is kinda low for this time of year.
Anyways it still is enough to warrant afternoon and evening
chances for diurnal convection. Thus will include pops on
Wednesday afternoon with temps at or above the NBM.

&&

.LONG TERM (Wednesday Night Through Sunday)...
Issued at 224 PM EDT Sun Jul 12 2020

Models are close enough that the National Blend of Models
initialization was accepted for most items.

Central Indiana will remain in nearly zonal flow through the long
term period, with a large upper high to the south. This will allow
a surface front to stall somewhere nearby. Pieces of upper energy
moving through the flow will interact with the front and create
some convection at times.

Of course at this stage there remains plenty of uncertainty on
exactly where the front will set up and how far north the upper
high gets, so will generally have slight chance to chance
category PoPs through the period. Will still have higher PoPs
though at the start of the period as a stronger upper wave will be
moving through.

Hot and humid conditions will rule, with the hottest temperatures
coming next weekend. How hot it gets depends on how far north the
upper high can get.

&&

.AVIATION /Discussion for the 13/00Z TAF Issuance/...

Issued at 732 PM EDT Sun Jul 12 2020

This evening's isolated showers and thunderstorms have stayed out
of the TAF sites, and expect it to continue like that. So, VFR
will be the prevailing flight category for the duration of the TAF
period. High pressure will continue to strengthen over the region
tonight. Meanwhile, winds will start out northwesterly at 6 to 11
kts, then become light and variable late this evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....50
AVIATION...TDUD
Hazardous weather outlook, Jul 12, 3:07 AM EST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
407 AM EDT Sun Jul 12 2020

INZ021-028>031-035>049-051>057-060>065-067>072-130815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
407 AM EDT Sun Jul 12 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms possible today. A few storms may be strong
this afternoon.

Hazards: Gusty winds...hail...lightning and locally heavy rainfall.

Timing: Storms possible anytime through 7 pm. Greatest threat for
strong storms this afternoon focused mainly near and south of
Interstate 70.

Discussion: An upper level disturbance and surface low pressure will
track through the Ohio Valley today with a continued chance for
showers and thunderstorms. High pressure will build in tonight with
dry and cooler weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Chances for isolated to scattered thunderstorms will return
Wednesday and continue daily through next weekend.

Heat index values could approach 100 across all of central Indiana
Thursday through Saturday.

Discussion: High pressure will bring dry weather to the region
through Tuesday. Thunderstorm chances return Wednesday through
the weekend along with a gradual return to hot and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The radar

The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 12, 7:00 PM EST
Where
Madison County, 2.33 mi SSE of Edgewood
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.070, -85.710

A double-wide trailer had the awning blown off and up into a nearby tree. Nearby, an 80 mph thunderstorm wind gust was estimated with nearby tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895680.